Hoarseness is a very common presentation. It be can anything from infecious, neurological or simple trauma from talking too much. Because I myself don’t, ironically, want to talk too much, how about we just crack on with the questions? Good luck!
Reviewed by: awaiting review
Approach to the Patient with Hoarseness
Stem 1 of 3
A 47 year old female operatic singer presents to GP with difficulty singing for 100 days. She states her voice is more hoarse. She is a 20-year pack history smoker with no other medical conditions.
According to NICE 2020 guidelines, how many red flags does this patient have?
Stem 2 of 3What is the next best step to investigate this patient?
CT head and neck
MR head and neck
Nerve conduction study
Stem 3 of 3The patient has a nodule, seen on the true vocal fold, preventing complete adduction across the rima glottidis. Select all the options you would advise as first-line management.
Do not whisper
Speech and language therapy exercises
Surgical ablation of nodule
Stem 1 of 4
A 71 year old type two diabetic, with stage one hypertension controlled by first-line medication, presents with a change of voice over the last few weeks.
Select all the medications below that may cause hoarseness
Antispasmodic for overactive bladder
Muscarinic receptor antagonists
Urticaria-treating H1-R blockade
Stem 2 of 4A flexible nasal endoscope (FNE) is undertaken as the patient also complained of dysphagia. During examination, the quadrangular membrane is notably dry and painful on irritation. What is the innervation of this region?
External branch of the inferior laryngeal nerve
External branch of the superior laryngeal nerve
Internal branch of the glossopharyngeal nerve
Internal branch of the inferior laryngeal nerve
Internal branch of the superior laryngeal nerve
Stem 3 of 4The patient is also being treated for hypertension as per the NICE guidelines but is experiencing unwanted side effects. Which side effect are they most likely to be experiencing?
Stem 4 of 4Which anti-hypertensive drug would you recommend they are switched to?
As the patient is diabetic, NICE guidelines recommend an ACE inhibitor or angiotensin receptor blocker (ARB). In practice, ACE inhibitors are normally offered first line, and a cough is a classic side effect, although they can also cause GI upset and muscle spasms. If the side effects of ACE inhibitors are intolerable, an ARB should be offered instead, hence losartan is the correct answer. Note that losartan can cause anaemia and hypoglycaemia.
If the patient did not have diabetes, they would be recommended a calcium channel blocker (CCB)instead of an ACE inhibitor, as they are over 55. These can cause ankle swelling. Both amlodipine and verapamil are CCBs; however, verapamil is used for stable angina and supraventricular arrhythmias while amlodipine is used for hypertension.
Bendroflumethiazide is a thiazide diuretic, and can cause gout. Tinnitus can be caused by furosemide, although typically only at high doses.
Stem 1 of 3
A 3 year old, drooling patient presents with acute pyrexia, hoarseness, stridor and difficulty in breathing.
What is the most likely diagnosis?
Foreign body aspiration
Stem 2 of 3Given your working diagnosis, which vaccinations is this child more likely to have missed?
Haemophilus influenzae type B
Stem 3 of 3How would you initially manage this patient?
Flexible nose endoscopy
Mask ventilation and intubation
Spotted an error?
- BMJ. (2020). Epiglottis. Available: https://bestpractice.bmj.com/topics/en-gb/452/treatment-algorithm#patientGroup-0-0. Last accessed September 2020.
- House, S et al. (2017). Hoarseness in Adults. Available: https://www.aafp.org/afp/2017/1201/p720.html. Last accessed September 2020.
- Knott, L et al. (2014). Hoarseness. Available: https://patient.info/doctor/hoarseness-pro. Last accessed September 2020.
- Moore, A (2017). Moore’s Clinically Oriented Anatomy. London: Lippincott Williams and Wilkins. page X.
- Raftery, A et al (2014). Churchill’s Differential Diagnosis. 4th ed. London: Churchill Livingstone. pX.